Hail, Weld
- When
- July 9, 1:51 PM MST
- Where
- Weld County, 3.76 mi WNW of Grover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -104.280
Severe thunderstorms produced damaging winds and large hail in Logan and Weld counties. Intense winds knocked down trees, power poles and power lines in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced damaging winds and large hail in Logan and Weld counties. Intense winds knocked down trees, power poles and power lines in Logan County. Peak wind gusts ranged anywhere from 60 mph to 80 mph. In Weld County, a severe thunderstorm produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 9, 1:41 PM MST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 241 PM MDT Fri Jul 9 2021 .SHORT TERM...(This evening through Saturday) Issued at 240 PM MDT Fri Jul 9 2021 GOES-16 showing a slow start to afternoon convection though it's pretty much what we expected so far. We still don't expect measurable rain across much of the lower elevations and mountain valleys from Denver to the south and east, but there should be a lot of wind near the convection. Gusts 50 mph or higher are possible through this evening. North towards Wyoming and especially northeast where there is a Severe Thunderstorm Watch out, there is 40-50 kt of shear and enough low level moisture to result in 1,500 J/kg MLCAPE, perhaps up to 2,000 across the northeast border. The expected evolution for this evening is for convection to form along the Cheyenne Ridge and move southeast across the northeast corner of Colorado. Storms will be capable of large hail and damaging winds from about 6-10 PM. We've removed PoPs after midnight as the storms should be out of our area by then, and any weak convection to the west will have diminished well before then. Then focus shifts to the overnight hours and a cold frontal passage. The ridge responsible for the hot temps the last two days is retrograding into the desert southwest U.S. today and tonight Part of the reason for the retrograde is a weak trough moving across the Central Plains tonight. On the backside of the trough, a cold front will sweep across Colorado. Expect FROPA to enter Colorado around midnight, reach Denver by 1 or 2 AM, then be into southern Colorado around 3 AM. Cold advection at 700 mb really gets going Saturday morning with 700 mb temperatures dropping to +5 degC across the northeast corner of Colorado, though west of the Divide not much cooler air is able to infiltrate unfortunately. There should also be some stratus that develops behind the front across the eastern foothills and Palmer Divide after 3 AM, and that could last through 10 or 11 AM before scattering out. It looks much too dry and stable for any precipitation tomorrow, the exception may be the higher elevations straddling the Divide and in Park County where it will be less stable with the absence of low-level cool air. With the cooler air, it should remain in the 80s across the plains and mountain valleys, with 70s across the eastern foothills. With strong cold advection across the plains and good mixing, northeast winds gusting 20-30 mph is expected east of a Greeley to DIA line during the afternoon hours. .LONG TERM...(Saturday night through Friday) Issued at 240 PM MDT Fri Jul 9 2021 Upper level high pressure will remain centered over Southern Nevada through the weekend with a dry north to northwest flow aloft over Colorado. This pattern will result in slightly below normal temperatures and dry weather across all of North Central and Northeastern Colorado. On Monday, the pattern changes little with warmer temperatures and continued mostly dry weather. There may be just enough available moisture to produce a few high based showers or storms across the higher terrain south of Interstate 70. On Tuesday, the upper ridge flattens in response to an upper level shortwave moving across the Northern Rockies. An increase in low level moisture combined with lift from the shortwave should result in an increase in shower and thunderstorm activity. Temperatures are still expected to be above normal with highs in the low for mid 90s across the plains. Wednesday and Thursday, the upper ridge retrogrades into Southern California with a couple of upper level impulses moving across Colorado from the northwest. This pattern should bring slightly cooler temperatures and a better chance of showers and storms to the CWA both days. Model soundings are showing increased mid level moisture with PW's ranging between 0.75 and 1.00" in the foothills and between 1.00 and 1.25" on the plains. As a result, some of the storms could produce locally heavy rain during the afternoon and evening hours. On Friday, upper level high pressure begins to build over the Rocky Mountain Region which should lead to warmer and drier conditions across the area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 240 PM MDT Fri Jul 9 2021 VFR through tonight. Convection is expected near the terminals with the main impacts being strong and shifting winds this afternoon and evening. Lightning is a low chance and will include with VCTS to handle it. The terminals will likely see one or two gust fronts and wind shifts capable of generating 35 kt gusts. All convection and strong gust fronts should stop impacting the terminals around 8 PM. After that, a cold front should shift winds to the north 10-15 kts after 1 AM. MVFR and maybe IFR (010 CIGs) should move in after 3 AM and remain until 10 AM or so at the terminals. Saturday will be dry and VFR (after 10 AM or so), but northeast winds gusting to 20 kts are likely at DIA during the afternoon hours. BJC and APA should have weaker northeast winds. && .FIRE WEATHER... Issued at 240 PM MDT Fri Jul 9 2021 Low relative humidity combined with wind gusts to 25 mph may lead to elevated fire danger across the high mountain parks Sunday and Monday afternoon. && .HYDROLOGY... Issued at 240 PM MDT Fri Jul 9 2021 The rest of today may see a few fast moving storms across Cameron Peak, but we don't think they will cause any issues. Further south, the convection should be weaker with much less rainfall potential. Saturday will be dry for just about all areas and burn scars, though an isolated weak storm is possible across the east slope burn scars in Boulder and Larimer Counties. No impacts are expected tomorrow. Mainly dry weather is expected on Monday due to a lack of moisture. Chances for afternoon and evening showers and storms will increase Tuesday through Thursday as some subtropical moisture moves into the region. One or two of the storms on Wednesday and Thursday may produce brief heavy rain, however, at this time the flash flood threat looks to be low. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Schlatter LONG TERM...JK AVIATION...Schlatter FIRE WEATHER...JK HYDROLOGY...Schlatter
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1046 AM MDT Fri Jul 9 2021 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1046 AM MDT Fri Jul 9 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Hot conditions are likely again today with highs near 100 degrees for Denver and the rest of the plains. A few virga showers are likely this afternoon for the I-25 corridor, which could produce strong gusts up to 55 mph but produce very little rainfall. Strong to severe storms will be possible across far northeastern Colorado this evening. A few storms could produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures will be cooler this weekend with afternoon readings back into the 80s across lower elevations. Conditons will mainly dry except a slight chance for showers and thunderstorms in the mountains. Warmer again by early next week but then increasing moisture may lead to a better chance for thunderstorms for the Tuesday through Thursday time period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but reports of any strong winds or hail will be appreciated.
The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Intense thunderstorm winds knocked down a tree along with nearby power lines. Broken tree limbs damages a car as well.
Intense thunderstorm winds knocked down several power poles.
Intense thunderstorm winds knocked down trees and power poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971639, 971641, 971646, 971643, 971642, 971644.